India halts production of cough syrups suspected of links to child deaths
By IAN ALLEN – Associated Press
PITTSBURGH (AP) — The manufacturer of a pediatric cough syrup blamed by health advocates for a spike in fatal infant seizures has halted sales for now.
The company’s parent company says it’s stopping sales to the states of Pennsylvania, West Virginia and Ohio that were included in a state-funded investigation into the syrup. The U.S. Conference of Mayors called it the “largest public health crisis in state history.”
The cough syrup, called Tylenol No. 3, contains acetaminophen, a drug known for its pain-relieving properties that is used to treat fever and pain. It’s been on the market since 1962 without a fatal allergic reaction reported.
But researchers and parents have long raised concerns about the safety of the drug, including that it could be carcinogenic, cause heart problems and damage the liver.
The Pittsburgh Tribune-Review reported Thursday that the drug maker, GlaxoSmithKline, halted sales and withdrew its product from the market. The report said the drug maker now is working with a manufacturer to figure out how to distribute the cough syrup in the U.S.
“It was a huge scandal, and it just wasn’t right that something like this could happen or that people would be so hurt by it,” said Dr. William Boice, associate professor of pediatrics and neurology at Cincinnati Children’s Hospital. “I don’t think it’s all bad. I think it will continue to help people who are in very tough situations.”
The U.S. Centers for Disease Control and Prevention says acetaminophen overdoses accounted for more than 15 fatalities and more than 4,000 hospitalizations in America last year. The agency says about half of all children over age 2 who suffered an acetaminophen overdose died.
A CDC spokesman on Friday says, “As we have said previously, acetaminophen is a safe and effective treatment for fever and pain. The CDC’s research supports the finding that overdose causes liver failure, but we do not see evidence of any liver damage caused by overdose or overdose deaths.”
He added, “We encourage